Case of The Month
CASE OF THE MONTH – FEBRUARY 2021
EMS responds to the home of a 56-year-old female with a history of hypertension, diabetes, and diverticulosis, complaining of severe abdominal pain and nausea. Her pain started 1 day ago and has become progressively worse. Her husband called EMS when she was too weak to stand after using the toilet. He noted bright red bloody stools when assisting her from the bathroom. She was in too much pain to stand on her own, prompting his 911 call. On initial assessment, the patient appears weak, pale, diaphoretic and anxious. Vital signs are BP 100/32, HR 132, RR 28, O2Sat 96%.
This patient presents with acute abdominal pain in addition to evidence of gastrointestinal (GI) bleeding. Her primary provider impression is Lower GI Bleeding given the bright red stools, with a secondary provider impression of Abdominal Pain and she should be managed in accordance with TP-1205, GI/GU Emergencies. For cases of either upper or lower GI bleeding, when abdominal pain is also present, the primary provider impression is GI bleeding (upper or lower) and the secondary provider impression is abdominal pain. GI bleed patients are at risk for hypovolemic shock due to blood loss, thus vital signs should be re-assessed frequently. The patient’s initial blood pressure of 100/32 shows a widened pulse pressure (the difference between systolic and diastolic blood pressure), which can be a sign of hypovolemia and impending systolic hypotension. The initial steps in management include establishing vascular access, assessing perfusion status, and administering Normal Saline if poor perfusion is present, while managing pain and nausea.
In assessing this patient, one should thoroughly assess the patient’s perfusion status in accordance with MCG 1355, Perfusion Status and resuscitate accordingly. When patients present with abdominal pain, a physical examination should be performed to look for peritoneal signs that are indicative of an acute abdominal process. These physical exam findings include rigidity, rebound tenderness, and guarding.
EMS providers complete a full assessment. On exam the patient is persistently tachycardic, anxious, and pale, consistent with signs of poor perfusion. EMS initiates Normal Saline 1L rapid infusion. Fentanyl 50mcg IV and ondansetron 4mg IV are given for pain and nausea. On physical examination, her abdomen is distended and rigid. Repeat vital signs prior to transport are BP 72/30, HR 140, RR 32, O2Sat 96%.
Hypotension can have many underlying causes. This patient has signs of poor perfusion including hypotension, consistent with shock. The table below summarizes the major categories for shock.
This patient has known GI bleeding with evidence of acute blood loss, consistent with hemorrhagic shock due to hypovolemia. In addition, she has signs of an acute abdomen which may be consistent with an intra-abdominal source of infection leading to sepsis, a type of distributive shock. Lower GI bleeding from sources like diverticula is typically not painful, so her tender, rigid abdomen raises concerns. In both cases, early volume resuscitation is key.
This patient has become hypotensive with demonstrated clinical signs of shock. One must add the provider impression of ‘Shock,’ given that she has poor perfusion not rapidly responsive to her initial bolus of IV fluids, to clearly document the critical nature of the patient and the need to aggressively resuscitate with fluids. This patient requires on-going resuscitation en route to the hospital. Administer high-flow Oxygen 15L/min for shock in accordance with TP-1207, Shock/Hypotension and contact Base for additional Normal Saline. Base contact is required for Shock/Hypotension.
Base directs an order for a second Normal Saline 1L IV. Consideration is given to the most likely underlying causes of shock in this patient (hemorrhagic shock and or/sepsis) and it is decided that an additional liter of Normal Saline would sustain her perfusion status en route to the hospital. The Base provides an order for push-dose epinephrine should hypotension worsen en route to the hospital. There is some debate regarding the use of vasopressors (push-dose epinephrine) in hemorrhagic shock, but given the complexity of the case, the order is provided to EMS should the patient’s shock worsen on the way to the hospital.
On arrival to the hospital the patient’s vital signs are BP 91/40, HR 126, RR 30, O2Sat 100%. The second Normal Saline bolus is almost complete. CT scan in the Emergency Department identifies free air in her abdominal cavity consistent with a bowel perforation. The patient had a perforation in her bowel at the site of her diverticulitis. The perforation led to acute bleeding. Her hemoglobin in the emergency department was 11.2 and remained stable during her hospital course, making sepsis the more likely cause of her hypotension. Patients with bowel perforation are at high risk for sepsis when bowel content enters the peritoneum. Patients with free air in the abdomen will have a rigid abdomen with involuntary guarding. The patient received antibiotics and was admitted to the surgical service for operative management. Even though it was determined that the underlying cause of shock was sepsis during her hospital admission, the provider impressions determined in the field were accurate based on the information available and the patient received the needed, time sensitive, resuscitative management.
- The primary provider impression should describe the most serious condition that led to the management of the patient.
- Secondary provider impressions may be used to add further definition to the primary provider impression.
- Classes of shock include cardiogenic, obstructive, hypovolemic and distributive.
- Provider impressions are determined based on information available in the field used to guide management and should be judged as accurate on QA/QI if appropriate based on the information available in the field.
Author: Dr. Denise Whitfield, MD, MBA